Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 89, NWS JSJ

October 1, 2010

NWS JSJ issued this flash flood warning at Oct 1, 2010, 1:21 PM CDT. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2010, 1:21 PM CDT (18:21 UTC)
Expired
Oct 1, 2010, 5:49 PM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 81 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 3:47 PM CDTFLASH FLOODAdjuntas, PRTHE PELLEJAS BRIDGE AT EL HOYO SECTOR WAS WASHED AWAY BY THE RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 146 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WGCA52 TJSJ 011821
FFWSJU
PRC001-073-081-083-113-131-141-012115-
/O.NEW.TJSJ.FF.W.0089.101001T1821Z-101001T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
221 PM AST FRI OCT 1 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     JAYUYA
     ADJUNTAS
     SAN SEBASTIAN
     UTUADO
     LAS MARIAS
     LARES
     PONCE

* UNTIL 515 PM AST

* AT 212 PM AST...DOPPLER RADAR INDICATED VERY HEAVY RAIN ACROSS 
THESE MUNICIPALITIES. ALSO...U.S.G.S SENSOR INDICATES OVER 3 INCHES 
HAS FALLEN ACROSS THESE AREAS DURING THE LAST 2 HOURS AND CONTINUE 
TO RAIN. PEOPLE LIVING ALONG RIO GRANDE DE ARECIBO...RIO 
GUAJATACA...RIO ANASCO...RIO CULEBRINAS AND RIO BLANCO ACROSS THESE 
MUNICIPALITIES SHOULD BE ALERT FOR RAPID RISES IN THESE RIVERS WHICH 
COULD CAUSE FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

IN MOUNTAINOUS OR HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER
CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1835 6697 1827 6657 1811 6657 1824 6705

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
940 
WGCA52 TJSJ 012055
FFWSJU
PRC001-073-081-083-113-131-141-012315-
/O.EXT.TJSJ.FF.W.0089.000000T0000Z-101001T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
455 PM AST FRI OCT 1 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     JAYUYA
     ADJUNTAS
     SAN SEBASTIAN
     UTUADO
     LAS MARIAS
     LARES
     PONCE

* UNTIL 715 PM AST

* AT 450 PM AST...DOPPLER WEATHER RADAR INDICATED VERY HEAVY RAIN    
  ACROSS THESE MUNICIPALITIES. ALSO THE U.S.G.S SENSOR INDICATES     
  OVER 2 INCHES OF RAIN HAS FALLEN ACROSS THESE AREAS DURING THE     
  LAST 2 HOURS AND CONTINUE TO RAIN. PEOPLE LIVING ALONG RIO GRANDE  
  DE ARECIBO...RIO GUAJATACA...RIO ANASCO...RIO CULEBRINAS AND RIO   
  BLANCO ACROSS THESE MUNICIPALITIES SHOULD BE ALERT FOR RAPID RISES 
  IN THESE RIVERS WHICH COULD CAUSE FLASH FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
JUAN.

LAT...LON 1835 6697 1827 6657 1811 6657 1824 6705

$$

FIGUEROA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
319 
WGCA72 TJSJ 012249
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
649 PM AST FRI OCT 1 2010

PRC001-073-081-083-113-131-141-012252-
/O.CAN.TJSJ.FF.W.0089.000000T0000Z-101001T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JAYUYA PR-ADJUNTAS PR-SAN SEBASTIAN PR-UTUADO PR-LAS MARIAS PR-
LARES PR-PONCE PR-
649 PM AST FRI OCT 1 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR PONCE...LARES...LAS
MARIAS...UTUADO...SAN SEBASTIAN...ADJUNTAS AND JAYUYA
MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS 
EXPECTED ACROSS THESE AREAS AT THIS TIME. 

HOWEVER...RIVER SENSORS INDICATED THAT RIO GRANDE DE ANASCO AT 
MUNICIPALITIES OF ANASCO...LAS MARIAS...MAYAGUEZ AND SAN SEBASTIAN 
WAS ABOVE FLOOD STAGE...AND CONTINUING RISING. FOR THAT REASON A 
FLOOD WARNING WAS ISSUED FOR PEOPLES ALONG RIO GRANDE DE ANASCO AND 
ITS TRIBUTARIES UNTIL EARLY SATURDAY MORNING.  

LAT...LON 1835 6697 1827 6657 1811 6657 1824 6705

$$

FIGUEROA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 10:33 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 1, 10:33 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1133 AM AST FRI OCT 1 2010

.UPDATE...VERY ACTIVE WEATHER ACROSS THE U.S. VIRGIN ISLANDS THIS
MORNING. NUMEROUS SHOWERS CONTINUES TO AFFECT MAINLY SAINT THOMAS
AND SAINT JOHN...AND ALSO SAINT CROIX. THIS ACTIVITY WILL PERSIST
THE REST OF THE MORNING HOURS. HIGH CLOUDS HAS PREVAILED ACROSS
PUERTO RICO. HOWEVER...AMPLE MOISTURE WILL COMBINE WITH DAYTIME
HEATING TO PRODUCED ACTIVE WEATHER ACROSS THE NORTHERN HALF OF
PUERTO RICO THIS AFTERNOON. NO CHANGES WERE MADE TO FORECAST GRIDS.

&&

.AVIATION...BRIEF PERIODS OF MVFR OR EVEN IFR CONDITIONS ARE
POSSIBLE ACROSS TIST AND TISX. ALSO MOUNTAIN OBSCURATIONS EXPECTED
ACROSS TJBQ...TJMZ AND POSSIBLE TJPS AND TJSJ IN SHRA/TSRA THIS
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 418 AM AST FRI OCT 1 2010/

SYNOPSIS...UPPER LVL LOW SOUTH OF BERMUDA WILL LIFT NORTH AND GET
ABSORBED BY POLAR TROUGH ACROSS THE ERN U.S. OVR THE NEXT 24 HRS.
MID-UPPER LEVEL HIGH IS TO BUILD NORTH OF THE REGION WHILE AT THE
SFC AN INVERTED TROF PATTERN IS TO SET UP ACROSS THE LEEWARDS ON SAT
AND MOVE OVER PR/USVI ON SUN. BROAD AREA OF DISTURBED WX ACROSS
THE CNTRL ATLC MAY BECOME A TROPICAL DEPRESSION OVR THE NEXT
COUPLE OF DAYS AS IT TRACKS WNW.

DISCUSSION...DEEP MOISTURE WITH PWAT VALUES GREATER THAN 2.0
INCHES EXTENDS FROM CNTRL AMERICA EAST TO THE CNTRL ATLC TO
LONGITUDE 40W. CONVECTION AGAIN TODAY WILL DEPEND ON DAYTIME
HEATING AND SEA BREEZE CONVERGENCE. STEERING FLOW IS MORE FROM THE
SSE SO NCNTRL AND NW SECTIONS OF PR WILL BE MORE FAVORED. LOCALLY
HEAVY RAINFALL IS POSSIBLE.

TONIGHT-SAT...ANTICYCLONIC FLOW ALOFT AND VORTICITY ADVECTION FROM THE
EAST SUGGEST A CONVECTIVE BLOWUP IS POSSIBLE ACROSS ST. CROIX AND
SOUTHEAST PR OVERNIGHT AND EARLY SAT. MORE OF THE SAME SAT WITH
CONVECTION LIKELY CONCENTRATED OVR WRN/NWRN PR UNDER A MORE ESE FLOW.

SAT NIGHT AND SUN...INVERTED TROF IS FCST TO MOVE ACROSS PR AND
USVI WITH GREATER CONVECTIVE CVRG AND RISK OF SOME FLOODING.

FCST FROM MONDAY THROUGH THE END OF NEXT WEEK WILL DEPEND ON WHAT
BROAD AREA OF DISTURBED WX DOES ACROSS THE CNTRL ATLC. GLOBAL
MODELS CONTINUE TO SUGGEST A TROPICAL DEPRESSION WILL FORM AND
TRACK SLOWLY SOUTH OF PR NEXT WEEK WITH SYSTEM RECURVING LATER IN
THE WEEK AS IT GETS CAUGHT UP INTO THE MID LATITUDE WESTERLIES.
ECMWF HAS BEEN THE MOST CONSISTENT MODEL THE PAST FEW DAYS AND
SHOWS A PROLONGED PERIOD OF HEAVY RAIN STARTING MON THAT LASTS
THRU THU NIGHT. WILL CONTINUE TO HIGHLIGHT THIS EVENT IN HAZARDOUS
WX OUTLOOK AS IT HAS THE POTENTIAL TO HAVE SIGNIFICANT IMPACTS DUE
TO ITS PROLONGED NATURE.

AVIATION...BRIEF MVFR CONDS IN PASSING SHOWERS WILL REMAIN POSSIBLE
ACROSS ALL TAF SITES THROUGH 01/16Z. AFT 01/16Z...MVFR OR EVEN IFR
CONDS AND MOUNTAIN OBSCURATIONS EXPECTED ACROSS TJBQ...TJMZ AND
POSSIBLE TJPS AND TJSJ IN SHRA/TSRA. A TROPICAL WAVE EAST OF THE
LESSER ANTILLES IS STILL EXPECTED TO APPROACH THE LOCAL REGION OVER
THE WEEKEND AND THIS WILL MAINTAIN MOIST AND UNSTABLE CONDITIONS
WITH A GOOD CHANCE OF AN ACTIVE WEATHER PATTERN OVER THE WEEKEND AND
INTO THE EARLY PART OF NEXT WEEK.

MARINE...SEAS GENERALLY 2-4 FT AND WINDS 10-15 KT. SEAS MAY
INCREASE TO 6-7 FT ACROSS OFFSHORE ATLC WATERS IF SYSTEM ACROSS
THE CNTRL ATLC DEVELOPS.

HYDROLOGY...VERY WET PATTERN THAT WILL BECOME WETTER THROUGH
TIME. RISK OF HEAVY AND PERSISTENT RAINS IS VERY HIGH THAT WILL
KEEP STREAM FLOW HIGH AND CONTINUE TO SATURATE SOILS. MODELS
CONTINUE TO SUGGEST A PROLONGED PERIOD OF HVY RAIN NEXT WEEK. THIS
HAS THE POTENTIAL TO HAVE SIGNIFICANT FLOODING IMPACTS. MAY ISSUE
AN ESF LATER THIS MORNING TO HIGHLIGHT THREAT/RISK.

CLIMATE...SEPT 2010 ENDED AS THE TENTH WETTEST SEPT ON RECORD AT
THE SJU LMM INTL ARPT WITH A TOTAL OF 8.86 INCHES OF RAIN. A TOTAL
OF 66.22 INCHES OF RAIN HAS BEEN MEASURED SO FAR THIS YEAR. WITH
STILL THREE MONTHS LEFT IN THE CALENDAY YEAR 2010 ALREADY RANKS AS
THE 9TH WETTEST YEAR ON RECORD AND CONTINUES WELL ON TRACK TO
FINISH AS THE WETTEST YEAR ON RECORD.

FOR ST. THOMAS...SEPT 2010 ENDED AS THE EIGHT DRIEST SEPT ON
RECORD. A TOTAL OF ONLY 2.69 INCHES OF RAIN WAS BEEN MEASURED AT
THE CYRIL E. KING AIRPORT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  77  88  78 /  50  60  60  60
STT  88  79  88  79 /  50  60  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

71/10
Hazardous weather outlook, Oct 1, 5:37 AM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
637 AM AST FRI OCT 1 2010

AMZ710>745-PRZ001>013-021000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
637 AM AST FRI OCT 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SEA BREEZE CONVERGENCE COMBINED WITH LOW LEVEL MOISTURE...DIURNAL
HEATING AND FAVORABLE ATMOSPHERIC CONDITIONS WILL INDUCE SHOWERS
AND THUNDERSTORMS ACROSS THE INTERIOR...NORTHWEST AND WEST SECTIONS
OF PUERTO RICO AND POSSIBLY THE SAN JUAN METRO AREA EARLY THIS
AFTERNOON. DUE TO ALREADY SATURATED SOILS...ANY ADDITIONAL RAINFALL
WILL LIKELY RESULT IN RAPID RISES IN SMALL STREAMS AND CREEKS AS
WELL AS INCREASE THE POTENTIAL FOR MUDSLIDES IN AREAS OF STEEP
TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A TROPICAL WAVE EAST OF THE LESSER ANTILLES IS STILL EXPECTED TO
APPROACH THE LOCAL REGION OVER THE WEEKEND AND MAINTAIN MOIST AND
UNSTABLE CONDITIONS WITH A GOOD CHANCE OF AN ACTIVE WEATHER
PATTERN OVER THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK.
THEREFORE...URBAN AND SMALL STREAM FLOODING IS ANTICIPATED...WITH
THE POTENTIAL FOR FLASH AND RIVER FLOODING AS WELL AS MUDSLIDES IN
AREAS OF STEEP TERRAIN. EMERGENCY MANAGERS ARE STRONGLY ENCOURAGED
TO MONITOR LATEST FORECASTS THROUGHOUT THE WEEKEND. PLEASE ALSO
REFER TO LATEST HYDROLOGIC OUTLOOK FOR MORE DETAILS ON FLOODING
POTENTIAL NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...RAINFALL REPORTS OF GREATER THAN 3 INCHES AND/OR
FLOODING REPORTS WOULD BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-021000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
637 AM AST FRI OCT 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING ACROSS THE LOCAL
ISLANDS FROM TIME TO TIME. THEREFORE...INTERVALS OF CLOUDINESS AND
MODERATE TO LOCALLY HEAVY RAIN ARE ANTICIPATED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A TROPICAL WAVE EAST OF THE LESSER ANTILLES IS EXPECTED TO
APPROACH THE LOCAL REGION OVER THE WEEKEND AND MAINTAIN MOIST AND
UNSTABLE CONDITIONS WITH A GOOD CHANCE OF AN ACTIVE WEATHER
PATTERN OVER THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK.
THEREFORE...URBAN AND SMALL STREAM FLOODING ARE ANTICIPATED...WITH
THE POTENTIAL FOR FLASH AND GUT FLOODING AS WELL AS MUDSLIDES IN
AREAS OF STEEP TERRAIN. PLEASE REFER TO THE HYDROLOGIC OUTLOOK FOR
MORE DETAILS ON FLOODING POTENTIAL. EMERGENCY MANAGERS ARE STRONGLY
ENCOURAGED TO MONITOR LATEST FORECASTS THROUGHOUT THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...RAINFALL REPORTS OF GREATER THAN 3 INCHES AND/OR
FLOODING REPORTS WOULD BE GREATLY APPRECIATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 12:27 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 1, 12:36 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 1, 1:03 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 1, 1:42 PM CDTFlash Flood WatchJSJ13 hr
Oct 1, 2:53 PM CDTAreal Flood AdvisoryJSJ2 hr
Oct 1, 3:51 PM CDTAreal Flood AdvisoryJSJ87 min
Oct 1, 5:37 PM CDTAreal Flood WarningJSJ5 hr
Oct 1, 6:38 PM CDTAreal Flood WarningJSJ4 hr
Oct 1, 6:44 PM CDTAreal Flood WarningJSJ10 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.